MAUDE Adverse Event Report: COOK INC OPEN-END FLEXI-TIP URETERAL CATHETER; KOD CATHETER, UROLOGICAL

COOK INC OPEN-END FLEXI-TIP URETERAL CATHETER; KOD CATHETER, UROLOGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1- customer (person): (b)(6).E3- occupation: clinical products manager.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that a portion of an open-end flexi-tip ureteral catheter separated during use.During a laparoscopic cholecystectomy and intraoperative cholangiogram procedure, the user noticed on the laparoscopy monitor screen "some loose plastic" visible inside the abdomen of the patient.The unknown object was removed with cholangiogram forceps and was determined afterwards to be a portion of the ureteral catheter that had been "shaved" off.The item was completely removed; no portion of the device was left inside the abdomen.Resistance upon advancement or removal of the catheter was denied.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary it was reported that a portion of an open-end flexi-tip ureteral catheter separated during use.During a laparoscopic cholecystectomy and intraoperative cholangiogram procedure, the user noticed on the laparoscopy monitor screen "some loose plastic" visible inside the abdomen of the patient.The unknown object was removed with cholangiogram forceps and was determined afterwards to be a portion of the ureteral catheter that had been "shaved" off.The item was completely removed; no portion of the device was left inside the abdomen.Resistance upon advancement or removal of the catheter was denied.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Investigation ¿ evaluation reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the complaint was confirmed based on the photos of the complaint device which show the ink marks were partially missing for a section of the catheter and a small piece of separated catheter that includes part of an ink mark.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other complaints associated with the reported device lot.The evidence from the complaint file, device history record, complaint history and quality control documents indicate that the complaint device was manufactured to specification as well as other items in the lot or similar devices in the field or in house.Cook also reviewed product labeling.The catheter was supplied with instructions for use t_urecat_rev1 which includes the following: intended use ureteral catheters are indicated for access and catheterization of the urinary tract, including the following applications: ¿ delivery of contrast media ¿ drainage of fluids from the urinary tract ¿ delivery of irrigation fluids to the urinary tract ¿ navigation of a tortuous ureter ¿ access, advancement, or exchange of wire guides (open-ended catheters only) precautions ¿ avoid bending or kinking the catheter prior to placement.Doing so could damage the integrity of the catheter and result in patient injury.¿ if you encounter resistance while advancing or withdrawing the catheter, stop.Determine the cause of the resistance before proceeding.¿ do not withdraw catheter while deflected in cystoscope/endoscope.¿ do not over-tighten the catheter adapter, as it may occlude the lumen.Based on the information provided, inspection of the customer supplied photo, and the results of the investigation, cook has concluded the cause of the complaint is the catheter being inadvertently scraped by another device during off label use.The instructions for use supplied with the device state "ureteral catheters are indicated for access and catheterization of the urinary tract".The device was used for laparoscopic cholecystectomy [removal of gall bladder] and intraoperative cholangiogram [putting contrast medium in the bile ducts] which is off label use of the device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
OPEN-END FLEXI-TIP URETERAL CATHETER
Common Device Name
KOD CATHETER, UROLOGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17836478
Report Number1820334-2023-01299
Device Sequence Number17994426
Product Code KOD
UDI-Device Identifier00827002145214
UDI-Public(01)00827002145214(17)260227(10)15243543
Combination Product (Y/N)N
PMA/510(K) Number
K171662
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2026
Device Model NumberN/A
Device Catalogue Number021305
Device Lot Number15243543
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/18/2023
Supplement Date Received by Manufacturer11/08/2023
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CHOLANGIOGRAM FORCEPS.
Patient SexUnknown